advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Huntsville, Alabama, USA:

I am a 31 year old female. I have been hypothyroid for 10 years. For several months, my thyroid medicine has been increased twice. This is the first time over the 10 year period my medicine has been changed. Recently (last 4-6 weeks) because of symptoms which include (dizziness, blurred vision, heart palpitations, cold clammy sweating (face gets extremely hot), nausea, hand cramps, feet cramps, and random chest pain, I went to the doctor. I was told it was caused by anxiety (panic attacks) which I have never had in my life.

A random blood sugar test resulted in a glucose level of 52. I was told that was probably caused by my thyroid being low. Most of the time I experience the symptoms within an hour of getting out of bed but symptoms occur during the day at random also.

I gave birth to triplets 2 years ago. While trying to conceive, (I under went an infertility work up and treatment), I was told by the specialist he never seen someone's antithyroid antibodies so high (6000 was the count).

Could anyone tell me if the thyroid problems, antibodies, low blood sugar level and symptoms are related? Every time I mention the antibodies to my family practice doctor looks at me like I am crazy and have no idea what I am talking about. My grandfather also died of inflammation of the pancreas (pancreatitis). I do not know if that means anything or not.

Could I be becoming a diabetic? My gynecologist is running a Glucose Tolerance Test (It was done yesterday). He is doing this because I told him I would not accept the panic attack theory until someone investigate physical causes. All I know is that I feel terrible and I have never felt this way before.

Answer:

If you have changed your thyroid dose twice in the past few months, you need to recheck your thyroid levels to make sure you are not on too much. It takes 4-6 weeks after changing the dose to get the full effect of a change. I am not aware the level of antibodies makes a difference. I have seen people whose level of function of their own thyroid can vary from time to time, changing the dose requirements.

The blood sugar needs to be measured when you are having symptoms. The blood must be collected in a tube with a special preservative so the blood sugar doesn't drop before the blood sugar is measured. Yes it has been reported that patients with severe underactive thyroid are more prone to low blood sugars, but since you are already on thyroid hormone, if you truly are having low blood sugars, I doubt this is the cause and further endocrine testing would need to be done if low blood sugars were documented in a properly processed specimen.

Very rarely in the early phases on pancreatic failure, there can be erratic insulin secretion with low blood sugars. You might want to speak to your doctor about sending antibodies against islet cells, insulin, and a protein called GAD -- markers of ongoing destruction of the pancreas.

TGL

Additional comments from Dr. Bill Quick:

If your family practice doc is uncomfortable with this recommendation, ask for a referral to an endocrinologist. Antibody levels such as you describe do not occur from craziness, and you deserve a full evaluation, not a brushoff.

WWQ

DTQ-20000215125850
Original posting 29 Apr 2000
Posted to Thyroid

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.